Intransigencies in the Labour Supply Choice
There have been significant recent advances in the estimation of labour supply models. Here the hours continuum is split into a number of discrete options and the preferred choice obtained as the solution to a constrained utility maximisation problem. However, the underlying probabilities of an individual being in a particular hours state, are assumed to be those given by standard Logit-type ones. As is well known, such a specification embodies the underlying Independence of Irrelevant Alternatives (IIA) property, which is likely to be violated in a model of labour supply choices. Moreover, if such models are used in microsimulation, they implicitly assume that individuals are able to change their observed hours state at the margin following a policy reform. This paper suggests an alternative general (non-IIA) specification for these probabilities, which can additionally incorporate the fact that: individuals may be captive to certain choices (for example, due to institutional reasons). Moreover, this model has the benefit that when used for microsimulation, the reform has to work harder to coax individuals out of the captive hours states. The results suggest that, for sole parents, the Logit model is misspecified and there is a significant amount of captivity, most notably to full-time employment hours. The effect of such captivity on microsimulation is illustrated by considering a range of actual and hypothetical policy reform.
|Date of creation:||Sep 2002|
|Date of revision:|
|Contact details of provider:|| Postal: |
Phone: +61 3 8344 2100
Fax: +61 3 8344 2111
Web page: http://www.melbourneinstitute.com/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Jerry A. Hausman & Paul Ruud, 1984.
"Family Labor Supply With Taxes,"
NBER Working Papers
1271, National Bureau of Economic Research, Inc.
- Hausman, Jerry A, 1985. "The Econometrics of Nonlinear Budget Sets," Econometrica, Econometric Society, vol. 53(6), pages 1255-82, November.
When requesting a correction, please mention this item's handle: RePEc:iae:iaewps:wp2002n17. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (James Davis)
If references are entirely missing, you can add them using this form.